Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 249, NWS Tulsa, OK

August 16, 2018Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2018, 4:51 PM CDT for Nowata County, Washington County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 4:51 PM CDT (21:51 UTC)
Expired
Aug 16, 2018, 5:30 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nowata County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:00 PM CDTTSTM WND GST 602 S Copan, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS54 KTSA 162151
SVRTSA
OKC105-147-162230-
/O.NEW.KTSA.SV.W.0249.180816T2151Z-180816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
451 PM CDT THU AUG 16 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 530 PM CDT.

* At 451 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles east of Copan to 5 miles east of Lenapah,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Bartlesville...                   Dewey...
  South Coffeyville...              Copan...
  Delaware...                       Lenapah...
  Wann...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 9541 3694 9543 3682 9543 3668 9548
      3678 9599 3700 9590 3700 9541
TIME...MOT...LOC 2151Z 182DEG 22KT 3688 9587 3683 9555 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
056 
WWUS54 KTSA 162201
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
501 PM CDT THU AUG 16 2018

OKC105-147-162230-
/O.CON.KTSA.SV.W.0249.000000T0000Z-180816T2230Z/
Washington OK-Nowata OK-
501 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN WASHINGTON AND NORTHERN NOWATA COUNTIES...

At 501 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Wann to 5 miles southeast of Lenapah,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 9541 3694 9543 3682 9543 3676 9551
      3680 9596 3700 9590 3700 9541
TIME...MOT...LOC 2201Z 209DEG 30KT 3686 9583 3682 9555 

HAIL...1.25IN
WIND...60MPH
 
$$
297 
WWUS54 KTSA 162229
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
529 PM CDT THU AUG 16 2018

OKC105-147-162238-
/O.EXP.KTSA.SV.W.0249.000000T0000Z-180816T2230Z/
Washington OK-Nowata OK-
529 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND
NORTHERN NOWATA COUNTIES WILL EXPIRE AT 530 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3694 9541 3694 9543 3682 9543 3676 9551
      3680 9596 3700 9590 3700 9541
TIME...MOT...LOC 2228Z 182DEG 22KT 3703 9582 3699 9554 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:44 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 16, 3:44 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
344 PM CDT Thu Aug 16 2018

.DISCUSSION...

Convective potential/severity and the heat are the main concerns
in the short term. Forecast challenges continue tonight thru the
weekend in an active pattern. Quieter weather is expected next
week.

An MCV, formed from convection last night on the high Plains, is
currently advancing east over north central Oklahoma. Ahead of
this feature, a couple of surface boundaries are noted. The
boundary that entered our area yesterday has retreated north into
southeast KS, while another subtle boundary, noted by moisture
pooling and very high heat indices to its south, lies near the
highway 412 corridor. Storms have developed along the southern
boundary and ahead of the MCV. Given very high instability, some
severe hail/wind storms are expected. Our area remains displaced
to the south of the stronger flow aloft south of an upper low
over Nebraska/Iowa, which will probably limit the overall severe
threat. Storms in advance of the MCV should continue east
northeast this afternoon and into the evening across NE OK and
eventually into NW AR. Other storms will fire to our north across
eastern KS/MO tonight as warm advection increases with the LLJ to
the north of the southeast KS front. These storms are expected to
eventually work their way southeast toward northern AR late
tonight into Friday as the upper flow gradually veers to the
northwest on the back side of the upper low to the north.

Storm potential will continue Friday and Friday night, focused
mainly on another cold front which will be dropping down into the
region. We should see a relative lull in the action by Saturday
afternoon as this boundary moves to our south.

The next system in the southern stream will move across the
central part of the country Sunday and Monday, and will bring yet
another round of showers and storms, along with locally heavy
rainfall, to the region. A cold front will slide thru the region
on Monday, with rain chances coming to an end by Monday night as
the humidity gets shoved out of our area. Looks like another
front slides thru Tuesday night as well, though this one will
likely slide thru dry. Several days of below average temps and dry
weather are expected next week, as an amplified upper pattern
develops with troughing over the eastern CONUS.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  92  71  91 /  30  40  30  10
FSM   75  91  74  90 /  50  50  50  30
MLC   75  93  72  90 /  40  40  50  30
BVO   71  90  67  90 /  50  30  20  10
FYV   72  87  67  87 /  60  50  40  10
BYV   72  86  68  88 /  70  60  40  10
MKO   74  91  72  89 /  40  50  40  20
MIO   71  88  68  89 /  70  50  20  10
F10   73  92  71  89 /  30  40  40  20
HHW   76  94  73  93 /  20  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053>057-
     059>062-064>068-070>076.

AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.

&&

LONG TERM....30
Hazardous weather outlook, Aug 16, 1:29 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
129 PM CDT Thu Aug 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
129 PM CDT Thu Aug 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

HEAVY RAINFALL.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Late afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Most of Eastern Oklahoma and West Central Arkansas.
    ONSET...Ongoing

DISCUSSION...
Scattered thunderstorms have developed to the west of the area this
afternoon.
This activity, along with additional development will likely move
into parts of eastern Oklahoma, and possibly northwest Arkansas
this evening. Forecast instability and wind shear are sufficient
to support some severe storms, with damaging winds gusts and
locally heavy rainfall being the main threats. Uncertainty remains
as to how far east the severe weather risk will translate during
the evening and overnight hours, so stay aware of the latest
updates.

Afternoon temperatures into the lower to mid 90s along with high
humidity will result in heat index values between 100-110 degrees
across much of eastern Oklahoma and west central Arkansas. A heat
advisory is in effect until 7 pm for most of eastern Oklahoma, and
west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.

Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 16, 4:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
421 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     5 SW TULSA              36.08N 95.99W
08/16/2018  E60.00 MPH       TULSA              OK   CO-OP OBSERVER

            ESTIMATED 60 MPH GUSTS AND PEA HAIL NEAR 33RD WEST AVE
            AND W. 42ND STREET EAST OF BERRYHILL

&&

SJC
Local storm report, Aug 16, 4:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 NW JENKS              36.05N 96.01W
08/16/2018  E1.00 INCH       TULSA              OK   BROADCAST MEDIA

            QUARTER SIZE HAIL WITH 55 MPH ESTIMATED WIND GUST AT
            US-75 AND 81ST STREET. VIA LOCAL MEDIA.

&&

SCOBB
Special weather statement, Aug 16, 4:40 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
440 PM CDT THU AUG 16 2018

OKZ054-055-060-061-162215-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
440 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...SOUTHWESTERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES UNTIL 515 PM CDT...

At 440 PM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Wynona to 8 miles west of Skiatook.
Movement was northeast at 80 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Owasso...
Skiatook...                       Collinsville...
Hominy...                         Barnsdall...
Sperry...                         Wynona...
Ochelata...                       Avant...
Vera...                           Osage...
Turley...                         Tallant...
Pershing...                       Nelagoney...
Wolco...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3621 9571 3627 9639 3652 9665 3672 9607
TIME...MOT...LOC 2140Z 245DEG 70KT 3658 9634 3634 9615
Special weather statement, Aug 16, 4:41 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
441 PM CDT THU AUG 16 2018

OKZ055-056-162215-
Nowata OK-Washington OK-
441 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NOWATA
COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Dewey to 2 miles south of
Delaware. Movement was north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Delaware...                       Lenapah...
Wann...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3694 9541 3694 9543 3688 9543 3666 9555
      3671 9600 3700 9585 3700 9541
TIME...MOT...LOC 2141Z 196DEG 19KT 3677 9590 3674 9562
Local storm report, Aug 16, 4:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 WNW JENKS RIVERSIDE A 36.05N 96.01W
08/16/2018                   TULSA              OK   PUBLIC

            STREET FLOODING NEAR 75TH STREET SOUTH AND UNION AVE.

&&

SFP
Local storm report, Aug 16, 4:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      NNE TULSA               36.14N 95.92W
08/16/2018                   TULSA              OK   PUBLIC

            STREET FLOODING NEAR 15TH STREET SOUTH AND YALE AVE.

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:55 AM CDTHeat AdvisoryTSACherokee, Choctaw, Craig, Creek, Haskell, Latimer and 13 more15 hr
Aug 16, 2:00 PM CDTSpecial Weather StatementTSAPawnee30 min
Aug 16, 2:16 PM CDTSpecial Weather StatementTSAWagoner29 min
Aug 16, 2:25 PM CDTSpecial Weather StatementTSATulsa35 min
Aug 16, 2:28 PM CDTSpecial Weather StatementTSATulsa32 min
Aug 16, 2:45 PM CDTSevere Thunderstorm WarningTSATulsa60 min
Aug 16, 2:54 PM CDTSpecial Weather StatementTSAPawnee36 min
Aug 16, 3:08 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa52 min
Aug 16, 3:28 PM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Tulsa3 hr
Aug 16, 3:49 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee56 min
Aug 16, 3:53 PM CDTFlash Flood WarningTSACreek, Osage, Pawnee, Tulsa4 hr
Aug 16, 3:57 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa63 min
Aug 16, 4:24 PM CDTSevere Thunderstorm WarningTSAOsage, Washington51 min
Aug 16, 4:40 PM CDTSpecial Weather StatementTSAOsage35 min
Aug 16, 4:41 PM CDTSpecial Weather StatementTSANowata, Washington34 min
Aug 16, 4:45 PM CDTFlash Flood WarningTSACreek, Okmulgee, Tulsa4 hr
Aug 16, 4:57 PM CDTAreal Flood AdvisoryTSANowata, Osage, Washington3 hr
Aug 16, 4:57 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa, Wagoner48 min
Aug 16, 5:17 PM CDTSevere Thunderstorm WarningTSACraig, Nowata43 min
Aug 16, 5:45 PM CDTSpecial Weather StatementTSAOkmulgee30 min
Aug 16, 5:47 PM CDTSpecial Weather StatementTSAOttawa43 min
Aug 16, 5:51 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa32 min
Aug 16, 5:53 PM CDTAreal Flood AdvisoryTSACraig, Ottawa3 hr
Aug 16, 6:05 PM CDTSpecial Weather StatementTSAOkfuskee25 min
Aug 16, 6:20 PM CDTSpecial Weather StatementTSAMcIntosh, Okfuskee55 min
Aug 16, 6:27 PM CDTSpecial Weather StatementTSAMcIntosh33 min
Aug 16, 6:46 PM CDTSpecial Weather StatementTSAHaskell29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.